Louisiana, 2012

Damaging Winds in Louisiana, August 5, 2012

August 5, 2012 · NWS SHV · 4 events in 2 counties and zones

A frontal boundary was draped across the Middle Red River Valley of Northeast Texas, Southeast Oklahoma and Southwest Arkansas during the afternoon and evening hours of August 5th. scattered showers and thunderstorms developed across the Four State Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A frontal boundary was draped across the Middle Red River Valley of Northeast Texas, Southeast Oklahoma and Southwest Arkansas during the afternoon and evening hours of August 5th. Moderate instability was present across the region with temperatures near 100 degrees and with ample moisture in place...scattered showers and thunderstorms developed across the Four State Region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 5, 1:37 PM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 5, 1:37 PM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
237 PM CDT SUN AUG 5 2012

.DISCUSSION...
FRONTAL BOUNDARY CURRENTLY APPROACHING THE RED RIVER VALLEY WITH
SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND SOUTHERN
ARKANSAS. FRONT TO MAKE LITTLE SOUTHWARD PROGRESS AFTER SUNSET AND
IS FORECAST TO LINGER ACROSS THE REGION THROUGH MUCH OF THE DAY
MONDAY BEFORE DRIFTING SOUTH TO THE NORTHERN GULF COAST. MOISTURE
ALONG AND SOUTH OF THE FRONT SHOULD BE ABUNDANT ENOUGH TO
MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION
THROUGH MONDAY EVENING. ADDITIONALLY...UPPER-TROUGH TO ALLOW
SUFFICIENT MIXING TO KEEP AFTERNOON HIGH TEMPERATURES SHY OF 100
DEGREES FOR THE NEXT COUPLE OF DAYS.

FRONT FORECAST TO DRIFT FAR ENOUGH SOUTH TO ELIMINATE THE CHANCE
OF PRECIPITATION BY THE MIDDLE OF THE WEEK. HOWEVER...UPPER TROUGH
FORECAST TO RETROGRADE WESTWARD NEXT WEEKEND...ALLOWING FOR A
RETURN CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.
OTHERWISE...BECAUSE OF A RELAXED PRESSURE GRADIENT IN THE VICINITY
OF THE FRONTAL BOUNDARY...LIGHT WINDS FORECAST TO PREVAIL THROUGH
MUCH OF THE FORECAST PERIOD. /05/

&&

.AVIATION...
VFR CONDITIONS SHOULD CONTINUE THROUGH THE TAF PERIOD. THE
CONVECTION NEAR MLU AND OVER NE LA HAS DIMINISHED EARLY THIS
AFTERNOON...WITH THE POTENTIAL FOR ISOLATED CONVECTION POSSIBLE
THROUGH LATE AFTERNOON OVER THE SRN SECTIONS OF NCNTRL LA NEAR A
WEAK SHEAR AXIS. HOWEVER...AN EXTENSIVE AREA OF ELEVATED CIGS
SHOULD PERSIST THROUGH MUCH OF THE AFTERNOON OVER NCNTRL LA/SE
AR...BUT SHOULD GRADUALLY THIN LATE. ELSEWHERE...A SCT CU FIELD
HAS FORMED IN RESPONSE TO STRONG HEATING...WITH ISOLATED
CONVECTION HAVING RECENTLY DEVELOPED OVER PORTIONS OF EXTREME SE
OK/CNTRL AR...NEAR A WEAK SFC FRONTAL BNDRY EXTENDING FROM JUST S
OF THE RED RIVER IN EXTREME N TX...INTO SE OK/WCNTRL AND CNTRL AR.
THIS CONVECTION SHOULD CONTINUE TO EXPAND THROUGH THE
AFTERNOON...SLOWLY SHIFTING S INTO SW AR BY LATE AFTERNOON. THERE
IS STILL SOME UNCERTAINTY AS TO HOW FAR S INTO EXTREME NE TX/SW AR
THIS CONVECTION WILL BUILD...BUT BELIEVE THAT THE TXK/ELD
TERMINALS WILL NOT BE AFFECTED UNTIL AFTER 00Z...IF AT ALL.
AMENDMENTS MAY BE NEEDED BASED ON THE CONVECTION COVERAGE/MOVEMENT
LATER THIS AFTERNOON. BRIEF MVFR CONDITIONS AND WIND GUSTS IN
EXCESS OF 35KTS WILL BE POSSIBLE IN THE STRONGER STORMS...BEFORE
THEY DIMINISH BY MID/LATE EVENING WITH THE LOSS OF HEATING.
EXTENSIVE ELEVATED CIGS SHOULD AGAIN DEVELOP LATE THIS
AFTERNOON/EVENING FROM THIS CONVECTION...SPREADING ACROSS MUCH OF
THE REGION OVERNIGHT. CAN/T RULE OUT ISOLATED ELEVATED -SHRA
REDEVELOPING AFTER 09Z MONDAY OVER SW AR/EXTREME NRN LA/E
TX...WHICH MAY LOWER CIGS TO AROUND 8-10KFT BY SUNRISE
MONDAY...BUT THIS SHOULD DIMINISH BY MIDDAY AS IT SHIFTS SSE INTO
NCNTRL LA. ONCE STRONGER HEATING IS ABLE TO COMMENCE BY LATE
MORNING/MIDDAY...A SCT CU FIELD SHOULD DEVELOP AGAIN OVER MUCH OF
THE AREA AS THE AC/CIRRUS SHIELD BEGINS TO THIN. ISOLATED
CONVECTION AGAIN CAN/T BE RULED OUT MONDAY AFTERNOON NEAR THE
STATIONARY FRONTAL BNDRY TO OUR N...AS WELL AS FARTHER S. VRB
WINDS 6KTS OR LESS THIS AFTERNOON WILL BECOME GENERALLY LIGHT/VRB
OR LIGHT SE AFTER 00Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  96  76  96  76 /  30  30  40  20  10
MLU  74  95  74  96  74 /  30  40  40  30  10
DEQ  74  97  73  99  72 /  30  20  20  10  10
TXK  76  97  75  97  75 /  30  20  20  20  10
ELD  74  95  73  95  73 /  30  30  40  20  10
TYR  76  99  77  99  77 /  30  20  40  20  10
GGG  76  98  76  97  75 /  30  20  40  20  10
LFK  74  96  74  97  74 /  20  30  40  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/15
Hazardous weather outlook, Aug 5, 10:46 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT SUN AUG 5 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1146 AM CDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE ENTIRE REGION THIS AFTERNOON WITH THE GREATEST COVERAGE
EXPECTED OVER PARTS OF SOUTHERN ARKANSAS AND NORTHERN LOUISIANA.
ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...GUSTY WINDS AND
FREQUENT LIGHTNING WILL BE POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGHOUT THE WORK WEEK AS A SERIES OF WEAK UPPER
DISTURBANCES INTERACT WITH A STALLED FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

In the hours before

Local storm report, Aug 5, 3:12 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
412 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     5 NNW DIERKS            34.19N 94.05W
08/05/2012                   HOWARD             AR   LAW ENFORCEMENT

            SEVERAL TREES REPORTED DOWN NEAR HIGHWAY 278 AND LIBERTY
            HILL ROAD.

&&

20
Special weather statement, Aug 5, 3:40 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
440 PM CDT SUN AUG 5 2012

ARZ051-060-061-052230-
HEMPSTEAD-HOWARD-NEVADA-
440 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD...HOWARD AND NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     BLEVINS...CORINTH...NASHVILLE...TOLLETTE AND WASHINGTON...

AT 431 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTH OF MURFREESBORO...
MOVING SOUTH AT 10 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05
Special weather statement, Aug 5, 4:04 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
504 PM CDT SUN AUG 5 2012

ARZ061-052245-
NEVADA-
504 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     PRESCOTT...

AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES NORTH OF PRESCOTT...MOVING
SOUTH AT 10 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05
Local storm report, Aug 5, 4:32 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
532 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     BLEVINS                 33.87N 93.58W
08/05/2012                   HEMPSTEAD          AR   PUBLIC

            TREES AND POWERLINES DOWN IN THE TOWN OF BLEVINS.

&&

20
Local storm report, Aug 5, 4:58 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
558 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     PRESCOTT                33.80N 93.39W
08/05/2012                   NEVADA             AR   EMERGENCY MNGR

            REPORTS OF COUNTLESS TREES DOWN NEAR PRESCOTT AND IN
            PORTIONS OF NORTH CENTRAL NEVADA COUNTY.

&&

20
Special weather statement, Aug 5, 5:53 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
653 PM CDT SUN AUG 5 2012

ARZ070>072-LAZ001>004-012-TXZ112-060045-
BIENVILLE-BOSSIER-CADDO-CASS-CLAIBORNE-COLUMBIA-LAFAYETTE-MILLER-
WEBSTER-
653 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 745 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...LAFAYETTE AND MILLER...
IN NORTHEAST TEXAS...
     CASS...
IN NORTHWEST LOUISIANA...
     CLAIBORNE...CADDO...BOSSIER...BIENVILLE AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     ATLANTA...BRADLEY...BRIGHTSTAR...BUSSEY...CANFIELD...
     DODDRIDGE...EMERSON...FOUKE...GENOA...RAVANNA...TAYLOR...
     WELCOME...BELCHER...BENTON...COTTON VALLEY...CULLEN...DIXIE
     INN...DOYLINE...DUBBERLY...GIBSLAND...GILLIAM...HAUGHTON...
     HAYNESVILLE...HEFLIN...HOMER...HOSSTON...IDA...MINDEN...PLAIN
     DEALING...RODESSA...SAREPTA...SHONGALOO...SIBLEY...SPRINGHILL...
     VIVIAN...BIVINS...MCLEOD AND QUEEN CITY...

AT 648 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR STAMPS AND MAGNOLIA PRODUCING
AN OUTFLOW BOUNDARY WITH WINDS BEHIND IT APPROACHING 40 MPH.

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Natchitoches

When
August 5, 5:55 PM CST
Where
Natchitoches County, 1.18 mi E of Melrose
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.600, -92.960

Three trees were downed in Melrose, Louisiana.

Thunderstorm Wind, Natchitoches

When
August 5, 6:35 PM CST
Where
Natchitoches County, 3.45 mi N of Bellwood
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
31.580, -93.200

Trees were downed south of Provencal, Louisiana.

Thunderstorm Wind, Caddo

When
August 5, 7:45 PM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.470, -93.800

A large tree was downed on a house on Woodrow Street. There were no report of injuries.

Thunderstorm Wind, Caddo

When
August 5, 7:45 PM CST
Where
Caddo County, Shreveport
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.480, -93.750

A large tree was downed on Unidilla Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390403, 390405, 390407, 390408.